Iowa, 2021

Tornado and Hail in Iowa, May 15, 2021

May 15, 2021 · NWS DMX · 2 events in 2 counties and zones

A weak surface boundary across northern Iowa provided just enough focus for diurnally driven thunderstorm development. A number of thunderstorms along the boundary in northern Iowa produced pea to dime sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak surface boundary across northern Iowa provided just enough focus for diurnally driven thunderstorm development. A number of thunderstorms along the boundary in northern Iowa produced pea to dime sized hail. Due to the very week flow, storms we slow moving and in some places pea sized hail began to accumulate on roads and turn filed white before melting. In Hancock County up to nickle sized hail was reported, the largest hail reported with storms that afternoon. A brief landspout tornado also occurred in Calhoun County mid afternoon but did no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 15, 11:47 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 15, 11:47 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1247 PM CDT Sat May 15 2021

.DISCUSSION.../Today through Friday/
Issued at 416 AM CDT Sat May 15 2021

Today and Sunday:

Mid to upper-level northwesterly flow continues to bring multiple
shots of vorticity across the region, and has kept scattered rain
showers and a few thunderstorms going early this morning. There are
two areas of convergence that will be of interest for this
afternoon. The first, will be convergence for southern and
southeastern portions of the forecast area as a weak surface low
moves east-northeast out of Kansas. This forcing will maintain rain
showers and a few isolated thunderstorms south of Interstate 80 for
most of this afternoon. Instability will be low across this area,
and lapse rates only around 6.0 C/km. Despite deeper layer shear of
35-40 kts, there is not an appreciable severe threat. The second
area of interest will be across northern and northeastern Iowa later
this afternoon as another vorticity max moves through the mid-level
northwesterly flow. This area of convergence has some clearing this
morning, which may allow for a more favorable thermodynamic
environment to unfold. 00z HREF MUCAPE values push 750-1000 J/kg in
northeastern portions of the forecast area, and a few model
soundings have lapse rates in excess of 8.0 C/km above 900mb.
Effective-layer bulk shear values are around 40 kts. A few stronger
storms may be able to develop, and produce hail up to quarter size.
The main limiting factor will be the lack of forcing close to the
surface. The timing of these storms are likely to initiate after
20z, as peak heating will be needed to achieve the destabilization
to get parcels moving. These isolated storms then move east-
southeast from Estherville over to Mason City and may reach south
toward Waterloo. Since 00z, the HRRR appears to the most robust with
convection, and subsequent runs early this morning have had more
development expand further southwest, bringing some storms through
central Iowa including Ames and Des Moines. However, this appears
conditional on clearing prior to peak heating south of Hwy. 20 to
develop the thermodynamic profiles needed. Other CAMs do not clear
out far enough south, and thus keep the activity confined to
northern and northeast Iowa, and more so in southwestern Wisconsin.
In the official forecast, will keep slight chances for thunderstorm
and rain activity for northern Iowa, and have a few hours of
mentionable POPs as far south as Interstate 80. Satellite trends
will need to be monitored this afternoon to assess changes in
instability and lapse rates. Should clearing become more robust,
then the more expansive coverage area and intensity of HRRR runs
since 00z may be a reasonable solution. But for now, the Day 1
marginal risk in northeast Iowa from the 06z SPC outlook highlights
the most favorable area for a few stronger storms that may produce
some hail.

Heading into Sunday, a few lingering rain showers are possible but
should come to end for a brief period of time as weak ridge moves
across the region. However the synoptic pattern becomes further
complicated as a trough arrives in the western CONUS and becomes a
closed low system, meanwhile across the northern Rockies an H5 ridge
develops. A few pulses of energy may shoot across the Plains and
into the upper Midwest, generating showers later into the evening on
Sunday. Forecast uncertainty increases starting Monday and continues
through most of the weak, as we may potentially be dealing with a
weak Rex blocking pattern.

Extended:

Multiple rounds of rain showers and thunderstorms are expected this
week, which will be welcomed by many given how dry this Spring has
been. The closed-low system over the western CONUS will not have
much flow around it, thus its eastward propagation will be extremely
slow. This will keep mid to upper-level flow across our area
southwesterly, and expect several short-wave perturbations to move
through this flow. Throughout the week, H5 ridge amplifies across the
Canadian Prairie Provinces in response to another trough near the
Aleutian Islands. This pushes the ridge axis across southern Canada
eastward, at a faster pace than the closed-low across the western
CONUS. Thus, this will be a disruption to what could otherwise be a
classic Rex block pattern. Even in this somewhat complex setup, 00z
deterministic GFS and ECMWF are in decent agreement that the western
CONUS low will be more influential for weather across Iowa than the
ridge to the north, which keeps our forecast wet. Most ensemble
members also keep conditions wet for much of this week. This does
make it difficult however to pinpoint exact timing of rain showers
for much of this week, and the potential for thunderstorms to become
severe. Eventually, theta-e advection does strengthen through the
week, which will allow afternoon high temperatures to continue to
increase. As we continue to monitor the evolution of the western
CONUS feature, more exact details on rain shower and thunderstorm
impacts will be known later.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1249 PM CDT Sat May 15 2021

Main aviation challenges focus on the timing of afternoon/evening
convection at northern and potentially central IA terminals. A
few storms have already began to initiate nr the MN stateline as
of midday. Latest forecast information suggest that these storms
will gradually become more organized and sag southward through
the afternoon. As such, best timing looks to be 20-02Z for KMCW
and 22-02Z for KFOD. Convection possibility lingers a bit longer
for KALO, before ending by 04z. Question mark as whether the line
will make it into KDSM this evening or not. It's going to be
close enough to add VCTS at KDSM from 00-03z to capture the
possibility. This area of convection will dissipate by around 04z,
however CIGS will continue as moisture continues to advance north
ahead of the next area of precipitation arriving Sunday
afternoon/evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...Hahn
Hazardous weather outlook, May 15, 2:26 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
326 AM CDT Sat May 15 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
326 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are possible into this evening. A few
strong to severe storms with hail are possible northeast during
the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms remain in the forecast off and on next week. The
severe weather potential appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may briefly be needed this afternoon or evening
northeast.

Small

In the hours before

Special weather statement, May 15, 12:17 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
117 PM CDT Sat May 15 2021

IAZ005-151915-
Kossuth IA-
117 PM CDT Sat May 15 2021

...Up to Nickel Sized Hail Possible in Kossuth County...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Slogh, or 17 miles north of Algona, moving south at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Union Slogh, Bancroft and Burt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4333 9429 4336 9417 4319 9402 4314 9426
TIME...MOT...LOC 1815Z 337DEG 9KT 4332 9424

Hagenhoff

The radar

The Des Moines radar (KDMX), 151 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Hancock

When
May 15, 12:55 PM CST to 1:15 PM CST
Where
Hancock County, 1.22 mi SE of Britt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.090, -93.800

A trained spotter reported dime to nickel sized hail lasting for twenty to twenty five minutes.

Tornado, Calhoun

When
May 15, 3:35 PM CST to 3:36 PM CST
Where
Calhoun County, 4.19 mi ENE of Manson to 4.38 mi ENE of Manson
Rating
EFU
Path length
0.33 mi
Path width
30 yd
Reported by
Social Media
Coordinates
42.555, -94.455

Brief landspout tornado captured on video and posted in social media. The tornado did not impact any damage indicators, hence the EF Unknown rating.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951718, 957626.